Phenobarbital poisoning, which may cause circulatory collapse as well as respiratory arrest in severe cases, has one of the highest mortality rates among acute drug poisonings. A 58-year-old man arrived at the emergency room in a deep coma (Glasgow Coma Scale E1V1M1) after taking an unknown dose of phenobarbital which had been prescribed for his cat's seizures. Venous blood gas analysis revealed hypercapnia (PvCO2: 113.0 mmHg) and a blood phenobarbital concentration of 197.3 μg/mL. Shortly after his arrival, respiratory arrest and circulatory collapse occurred. Mechanical ventilation after intubation, intravenous noradrenaline infusion, and multiple-dose activated charcoal through a nasogastric tube was started. Six hours after arrival, blood phenobarbital concentration was abnormally elevated to 356.8 μg/mL with circulatory collapse requiring an increased dose of intravenous noradrenaline infusion (up to 0.13 μg/kg/min). Continuous renal replacement therapy including high flow continuous hemodialysis was performed until hospital day 5, during which blood phenobarbital concentration decreased to 96.2 μg/mL on hospital day 4, resulting in a sufficient resumption of spontaneous breathing and full improvement of circulatory collapse. A search of the literature revealed that the peak phenobarbital concentration in the present case exceeded those of fatal cases, as well as those of survivors of acute phenobarbital poisoning. However, the patient was successfully treated with continuous renal replacement therapy. Among modalities of extracorporeal treatment, continuous renal replacement therapy could be considered if a patient's circulation is unstable.
Keywords: Continuous renal replacement therapy; Extracorporeal treatment; High flow continuous hemodialysis; Phenobarbital poisoning.
Copyright © 2023 Elsevier Inc. All rights reserved.